Texas, 2023

Flash Flood in Texas, October 23, 2023

October 23, 2023 · NWS MAF · 1 event in 1 county or zone

Training thunderstorms produced localized flash flooding across portions of the Permian Basin, including around the Midland/Odessa area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Training thunderstorms produced localized flash flooding across portions of the Permian Basin, including around the Midland/Odessa area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 23, 11:31 AM CST, 49 minutes earlier.

Area forecast discussion, Oct 23, 11:31 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1231 PM CDT Mon Oct 23 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 147 AM CDT Mon Oct 23 2023

Expecting a mostly cloudy and rainy day today as the remnants of
Norma move through, tapping into the the plentiful moisture profile
that has been building over the last few days. The low level
circulation of Norma is currently drifting in the Gulf of California
while the mid-level circulation has sheared off and is beginning to
drift northeastward through Mexico. Confidence has generally
increased regarding the progression of this feature as it moves into
Texas though some uncertainty in exact timing remains. The axis of
maximum PWAT (and in-turn, QPF) looks to set up across central Texas
across San Angelo/Abeline/Wichita Falls, though PWATs > 1.5" stretch
into our eastern zones this afternoon. As the lift associated with
the mid-level remnants of Norma move into the region, showers and
embedded thunderstorms are expected first across the Big Bend
sometime this morning, pushing northward throughout the day. Rain
may be heavy at times with instances of training, which may lead to
localized areas of flash flooding. Aligning with the PWATs, the
lower Trans Pecos, southeastern Permian Basin, and western low-
rolling Plains will see the most rainfall accumulations today (1-2"
likely), with a fairly sharp cut-off moving west as Midland/Odessa
should see only around 0.5-0.75". Rain looks to taper off in the
early overnight hours. With some short-lived subsidence as Norma's
remnants depart, the day on Tuesday looks fairly quiet before a
large upper trough swings through Tuesday night.

As for temperatures, not much warming is expected for the eastern
zones throughout the day due to clouds and precipitation. Have
undercut NBM some, leaving many spots in the low to mid 70s for
today's highs. A warmer day is on tap for Tuesday thanks to no
precipitation and much less cloud cover, allowing widespread highs
in the upper 70s and low 80s.

-Munyan

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 147 AM CDT Mon Oct 23 2023

Once the remnants of Norma move through our attention then focuses
to the west as an upper low develops and deepens over N Mexico. Rich
moisture will already be in place with PWATs likely at record levels
for late October. As the upper low pivots and begins to lift
north early Wednesday, large scale ascent will spread across the
area. Showers and storms are expected to develop across the higher
terrain after midnight Wednesday and become more widespread as
they move east into morning hours. Large scale forcing supports
convection forming into one or more linear segments as it arrives
in the Permian Basin and moving fairly quickly east. This will
likely limit strong from training, but flooding will still be
possible due to the heavy nature. Storms could begin to train once
they move east of our area as the upper flow becomes more
southerly late. We will continue to monitor this situation as any
shift west in the heavy rain axis could bring flooding into our
area.

Drier conditions return Thursday, but so does the heat. Downslope
flow off the higher terrain will allow high temperatures to climb
back into the 80s areawide. Ridging over the Gulf of Mexico and
another advancing trough that will develop over the West this
weekend will keep the region in southwesterly flow aloft. Above
normal temperatures will continue into the weekend, but it appears
there is an end in sight. The upper trough over the West will make
its way across the Plains and drag a strong cold front through our
region early next week. This front could bring the coldest air we
have seen so far this fall and may even bring some of us our first
freeze of the season!

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Mon Oct 23 2023

MVFR to IFR CIGs will be seen on and off at most sites as showers
and occasional thunderstorms move through from south to north. Winds
will be mainly southerly to southeasterly. IFR to LIFR CIGs possible
late tonight and into Tuesday morning. TS possible at MAF this
afternoon, but low confidence on timing so not included.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  80  65  75 /  90  50  60  70
Carlsbad                 58  82  58  76 /  10  20  50  40
Dryden                   65  81  66  80 /  70  20  60  60
Fort Stockton            60  84  61  78 /  50  20  70  60
Guadalupe Pass           56  74  53  68 /  10  20  60  30
Hobbs                    60  78  58  73 /  40  30  50  50
Marfa                    54  78  53  73 /  30  20  60  40
Midland Intl Airport     64  80  63  75 /  70  30  60  70
Odessa                   65  81  64  75 /  70  30  60  60
Wink                     62  84  62  78 /  50  30  60  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...16
LONG TERM....29
AVIATION...93
Hazardous weather outlook, Oct 23, 1:08 AM CST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
208 AM CDT Mon Oct 23 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
208 AM CDT Mon Oct 23 2023 /108 AM MDT Mon Oct 23 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Locally heavy rainfall and flash flooding is possible today,
primarily over the eastern Permian Basin and Lower Trans Pecos.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Localized flash flooding is possible Tuesday night and Wednesday,
especially across the Permian Basin and Lower Trans Pecos. Some of
these storms could contain strong winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 43 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Midland

When
October 23, 12:20 PM CST to 12:50 PM CST
Where
Midland County, 24.14 mi W of Warfield to 6.02 mi SW of Warfield
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.939, -102.641

A trained spotter reported 1.7 inches of rain in 35 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, October 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145113.